Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 25, 2008, 4:30 PM CDT for Russell County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2008, 4:30 PM CDT (21:30 UTC)
- Expired
- May 25, 2008, 9:15 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Russell County, KS
The radar
The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 252131
FFWICT
KSC167-260215-
/O.NEW.KICT.FF.W.0004.080525T2130Z-080526T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS.
* UNTIL 915 PM CDT.
* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAVE FALLEN
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3
INCHES POSSIBLE.
* LOCATIONS WITHIN THE WARNING INCLUDE...
LUCAS...LURAY...PARADISE...WALDO.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3914 9882 3913 9882 3914 9849 3906 9847
3902 9849 3897 9849 3889 9904 3911 9905
3914 9903
TIME...MOT...LOC 2130Z 180DEG 0KT 3890 9836
$$
KRCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:45 PM CDT, 45 minutes earlier.
Area forecast discussion, May 25, 3:45 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT SUN MAY 25 2008 .DISCUSSION... .SYNOPSIS... CONVECTIVELY ACTIVE PERIOD CONTINUES THRU TUE NIGHT AS MID-UPR LOW... DRIFTING E OVER SRN ONTARIO...DRAGS COLD FRONT S/SE INTO C KS TONIGHT & MON. SUCH MOVEMENT OF THE MID-UPR LOW THRU TUE WILL INDUCE DECELERATION OF THE FRONT WITH BOUNDARY LIKELY SETTING UP CAMP IN W-E MANNER THROUGH THE HEART OF KICT COUNTRY. WITH HIGH OCTANE SFC-850MB FUEL CONTINUING TO MIGRATE N FROM SRN PLAINS...NUMEROUS (+)TSRA...POSSIBLY SEVERE...TO PUT DAMPER ON REMAINDER OF MEMORIAL DAY HOLIDAY...ESPECIALLY IN C KS WHERE FLOODING RAINS ARE LIKELY TONIGHT. TONIGHT-TUE NIGHT: PER SYNOPSIS HAVE GONE NEARLY FULL-THROTTLE ON POPS NEARLY ALL AREAS TONIGHT...WITH FOCUS ON C KS THRU 12 MID-NIGHT WITH AXIS OF HIGHEST POPS GRADUALLY SHIFTING SE OVER REMAINDER OF KICT COUTNRY AS MASSIVE MCS VENTURES OVER THESE LATTER AREAS THEREAFTER. WITH AFORE-MENTIONED FRONT DECELERATING PROLONGED PERIODS OF +RA LIKELY OVER ESPECIALLY C KS WHERE ECHO-TRAINING LIKELY...ESPECIALLY THIS EVENING. WITH 1 & 3-HOUR FFGS IN 1.5-2.5 INCH RANGE HAVE ISSUED FLOOD WATCH FOR ALL OF C KS FOR TONIGHT THATLL INCLUDE MARION & CHASE COUNTIES. DEEP-LAYER SHEAR COUPLED WITH VERY UNSTABLE() AIRMASS TO OBVIOUSLY PROMOTE SUPER-CELLULAR CONVECTION THROUGH TUE NIGHT WITH GREATEST SEVERE POTENTIAL GRADUALLY SHIFTING SE OVER SC & SE KS TUE AFTERNOON & EVENING. MID-WEEK: NO CHANGES TO INHERITED FORECAST WITH COOLER TEMPS SPREADING S ACROSS PRIMARILY C KS TUE & WED. NEXT WEEKEND: ATMOSPHERE SHOULD BE PRIMED & READY FOR MORE TSRA FRI NIGHT AS POTENT MID-UPR LOW SPRINTS E/SE ACROSS NRN PLAINS...SWEEPING COLD FRONT SE OVER KS. WITH MID-UPR LOW FILLING AS IT ASSUMES DUE E TRACK ACROSS GREAT LAKES LATE SAT NIGHT/EARLY SUN...FRONT SHOULD DECELERATE & PERHAPS EVEN STALL NEAR RED RIVER AROUND THIS SAME TIME...THEREBY SHUNTING BEST TSRA POTENTIAL ACROSS SRN KS SAT NIGHT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 89 68 77 / 70 30 60 40 HUTCHINSON 69 88 66 75 / 70 30 80 40 NEWTON 70 87 67 76 / 80 40 70 40 ELDORADO 71 87 69 78 / 80 30 60 40 WINFIELD-KWLD 72 89 69 80 / 70 30 50 40 RUSSELL 67 86 57 70 / 60 30 80 40 GREAT BEND 67 87 60 72 / 60 30 80 40 SALINA 68 85 62 72 / 80 40 80 40 MCPHERSON 69 87 65 74 / 80 40 80 40 COFFEYVILLE 73 87 69 83 / 60 30 30 50 CHANUTE 72 85 69 81 / 70 30 50 50 IOLA 72 85 69 80 / 80 30 50 50 PARSONS-KPPF 73 86 69 82 / 70 20 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR KSZ032-033-047>053. &&
Hazardous weather outlook, May 25, 11:55 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1155 AM CDT SUN MAY 25 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1155 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON INTO THIS EVENING OVER CENTRAL KANSAS. ANY STORMS THAT DEVELOP COULD BE SEVERE...WITH LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS AND EVEN A FEW TORNADOES. THE GREATEST THREAT APPEARS TO BE NORTHWEST OF A HUTCHINSON TO HILLSBORO LINE. THE THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS THE CONVECTION IN CENTRAL KANSAS EVOLVES INTO A LINEAR COMPLEX OF THUNDERSTORMS ACROSS CENTRAL KANSAS AND BEGINS TO PROPAGATE EAST-SOUTHEAST. THIS LINE OF STORMS COULD ALSO BE SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT. A LOCALIZED FLOODING THREAT WILL ALSO EXIST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM MONDAY THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE TO BECOME STRONG TO SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER DURING THIS TIME WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A THREAT...ESPECIALLY ACROSS CENTRAL KANSAS MONDAY AFTERNOON THROUGH TUESDAY MORNING. WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY TUNED FOR ANY WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/KETCHAM
In the hours before
Special weather statement, May 25, 2:53 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT SUN MAY 25 2008 KSZ032-252100- RUSSELL- 253 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF GALATIA...OR 17 MILES SOUTHEAST OF HAYS...AND MOVING NORTHEAST AT 31 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KRC
Local storm report, May 25, 3:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL PARADISE 39.11N 98.92W
05/25/2008 E0.75 INCH RUSSELL KS PUBLIC
&&
CDBLocal storm report, May 25, 4:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 2 N LUCAS 39.09N 98.54W
05/25/2008 M1.25 INCH RUSSELL KS PUBLIC
SPOTTERS FAMILY MEMBER MEASURED HALF DOLLAR SIZED HAIL.
&&
CDBLocal storm report, May 25, 4:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL PARADISE 39.11N 98.92W
05/25/2008 E0.75 INCH RUSSELL KS EMERGENCY MNGR
&&
CDBLocal storm report, May 25, 4:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 6 NE LUCAS 39.12N 98.46W
05/25/2008 E1.25 INCH LINCOLN KS TRAINED SPOTTER
SPOTTER ESTIMATED HALF DOLLAR HAIL ABOUT 5.5 MILES
NORTHEAST OF LUCAS.
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| May 24, 10:54 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 51 min |
| May 24, 11:13 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| May 24, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 50 min |
| May 24, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 63 min |
| May 25, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick, Sumner | 48 min |
| May 25, 2:16 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| May 25, 2:30 AM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| May 25, 4:31 AM CDT | Areal Flood Warning | ICT | Butler | 6 hr |
| May 25, 5:09 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 51 min |
| May 25, 5:57 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 48 min |
| May 25, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 22 min |
| May 25, 2:57 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| May 25, 3:27 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 18 min |
| May 25, 3:50 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| May 25, 4:08 PM CDT | Areal Flood Warning | ICT | Russell | 5 hr |
| May 25, 4:10 PM CDT | Flood Watch | ICT | Barton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more | 11 hr |
| May 25, 4:10 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 50 min |
| May 25, 4:36 PM CDT | Tornado Warning | ICT | Lincoln | 24 min |
| May 25, 4:37 PM CDT | Tornado Warning | ICT | Russell | 23 min |
| May 25, 4:59 PM CDT | Tornado Warning | ICT | Lincoln | 27 min |
| May 25, 5:05 PM CDT | Tornado Warning | ICT | Barton, Russell | 55 min |
| May 25, 5:11 PM CDT | Flash Flood Warning | ICT | Lincoln | 4 hr |
| May 25, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 59 min |
| May 25, 5:28 PM CDT | Tornado Warning | ICT | Russell | 32 min |
| May 25, 5:54 PM CDT | Tornado Warning | ICT | Barton, Russell | 66 min |
| May 25, 6:07 PM CDT | Tornado Warning | ICT | Barton, Russell | 38 min |
| May 25, 6:08 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 52 min |
| May 25, 6:12 PM CDT | Flash Flood Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 4 hr |
| May 25, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 57 min |
| May 25, 6:47 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Russell | 43 min |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.